Wyoming, 2022High Wind in Wyoming, January 11 to 12, 2022
January 11 to 12, 2022 · NWS CYS · 5 events in 4 counties and zones
Strong winds impacted the wind-prone areas of southeast Wyoming on the 11th and 12th including the South and Central Laramie Range and the North Snowy Range Foothills. Maximum wind gust of 76 mph was recorded near Elk Mountain as Interstate 80 closed to light, high-profile vehicles in the area for over 24 hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds impacted the wind-prone areas of southeast Wyoming on the 11th and 12th including the South and Central Laramie Range and the North Snowy Range Foothills. Maximum wind gust of 76 mph was recorded near Elk Mountain as Interstate 80 closed to light, high-profile vehicles in the area for over 24 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 10, 9:34 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 10, 9:34 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
934 PM MST Mon Jan 10 2022
.SHORT TERM...(This evening through Wednesday night)
Issued at 211 PM MST Mon Jan 10 2022
Strong ridging surface and aloft was promoting mostly clear skies
and milder temperatures this afternoon. Surface gradient between a
trough over the high plains and ridge west of the Front Range was
tight enough to generate gusty westerly winds along and west of
the Laramie Range. Bordeaux (BRX) has been consistently gusting 45
to 50 mph since early this morning. Arlington (ARL), closer to the
ridge, was much lighter (5-15 mph). Temperatures were in the mid
30s to mid 40s.
Short term concern will be high winds for BRX and ARL during the
next 24 to 36 hours with the passage of a progressive shortwave
trough and surface front. The 12Z in-house random forest forecast
guidance shows probabilities increasing after 00Z at ARL, peaking
near 40 percent Tuesday morning, followed by a decline to 10 percent
after 18Z, then a sharp rise to around 70 percent at 00Z Wednesday.
For BRX, probabilities increase from 40 percent at 00Z, to 55
percent at 09Z Tuesday, falling to 20 percent at 18Z. 850mb CAG-CPR
and CAG-BRX gradients remain well above 60m through 18Z Wednesday.
700-800mb flow at these locations is forecast to peak around 50
kt. With confidence increasing, went ahead and upgraded the High
Wind Watches to Warnings for Zones 106 (8 PM this evening until 11
AM Tuesday) and 110 (8 PM this evening until 5 AM Wednesday). Will
need to monitor the I-80 Summit for high wind potential as winds
shift to the northwest.
Aside from the winds, an increase in clouds is expected with the
passage of the trough and front. High temperatures Tuesday will
range from the lower 30s west to 40s east. Highs Wednesday will be
about 5 degrees warmer.
.LONG TERM...(Thursday through Monday)
Issued at 211 PM MST Mon Jan 10 2022
Thursday...Temperatures will be even more mild than Wednesday as a
ridge aloft builds across Wyoming, helping to ease the winds as well
due to relaxed gradients. 700 mb temperatures near 4 Celsius will
yield maximum temperatures in the 50s east of I-25, with mid 30s to
mid 40s in the sheltered valleys to the west.
Friday...Significantly colder as a trough aloft moves in from the
northwest and its associated cold front passes the forecast area.
There should at least be a chance of light snow falling with the
cyclonic flow aloft and baroclinic band overhead.
Saturday-Sunday...Continued cool but dry with north to northwest flow
aloft and limited low and mid level moisture to aid in precipitation
production.
Monday...Expect a warmer start to the week as heights and thicknesses
rise compared to Sunday. Continued breezy to windy based on projected
low and mid level gradients. Still dry with limited low and mid level
moisture.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 935 PM MST Mon Jan 10 2022
VFR conditions likely through the forecast period for all
terminals. Main concerns exist with the potentials for some
stronger winds for terminals in southeastern Wyoming and the
Nebraska Panhandle, with potentials for mountain wave turbulence
in the vicinity of KLAR and KCYS. Went ahead and started nudging
wind gusts to around 20 to 30 knots for most terminals. In
addition, periodic LLWS is possible tonight into tomorrow, mainly
across KCYS, KLAR, KBFF, and KSNY.
&&
.FIRE WEATHER...
Issued at 340 AM MST Mon Jan 10 2022
Afternoon RHs will lower to around 25 to 35 percent across the area
today through Thursday with milder temperatures and little chance
for precipitation. Fire weather concerns remain minimal with breezy
conditions and recent snowmelt.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Tuesday for WYZ106.
High Wind Warning until 5 AM MST Wednesday for WYZ110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...TJT
AVIATION...MD
FIRE WEATHER...MBHazardous weather outlook, Jan 10, 4:00 AM MST, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
400 AM MST Mon Jan 10 2022
WYZ101>105-107>109-111>119-111100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
400 AM MST Mon Jan 10 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-111100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
400 AM MST Mon Jan 10 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-111100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
400 AM MST Mon Jan 10 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Watch is in effect starting tonight as wind gust to 65
MPH will be possible for wind-prone areas including Arlington and
Bordeaux.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
High Wind Watch continues through Tuesday. See text product for
more details.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 11, 12:46 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 AM MST TUE JAN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM HIGH SUST WINDS 1 SSE BORDEAUX 41.93N 104.94W
01/11/2022 M42 MPH PLATTE WY DEPT OF HIGHWAYS
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
AVERAGE SUSTAINED WINDS OVER PAST HOUR.
CURRENT WIND GUST 55 MPH.
&&
MBHigh Wind, Central Laramie Range and Southwest Platte County
- When
- January 11, 1:04 AM MST to 7:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 4:50 AM MST on the 11th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 4 hours.
High Wind, North Snowy Range Foothills
- When
- January 11, 3:44 PM MST to January 12, 9:08 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations along Interstate 80 between Laramie and Rawlins reported high winds with gusts 60 to 70 mph. WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust 3 miles east-southeast of Elk Mountain at 4:20 PM MST on the 11th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 28 hours.
High Wind, South Laramie Range
- When
- January 11, 9:23 PM MST to January 12, 12:42 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford. WYDOT mesonet stations along Interstate 80 at Remount Road (WY29) and along US Highway 287 at Pumpkin Vine (KPUM) also reported winds gusts to 58 mph. Interstate 80 between Cheyenne and Laramie was closed to light, high-profile vehicles for multiple periods of time.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 11, 10:06 PM MST to January 12, 4:40 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
High winds returned to WYDOT mesonet station Bordeaux (KBRX) along Interstate 25. Maximum wind gust was measured 9 miles south of Wheatland at 3:42 AM MST on the 12th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 24 hours.
High Wind, South Laramie Range Foothills
- When
- January 12, 2:20 AM MST to 2:42 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at Otto Road (WY38) measured maximum wind gust 16 miles west-southwest of Cheyenne.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Vermont, January 11 to 12, 202216 events
- Cold in New York, January 11, 202211 events
- Winter Weather in Texas, January 11, 202211 events
- Extreme Cold and Cold in New York, January 11 to 12, 20229 events
- Extreme Cold in Maine, January 11, 20227 events
- Winter Storm and Winter Weather in Montana, January 11 to 12, 20226 events
- Dense Fog in California, January 11 to 12, 20226 events
- Extreme Cold in New York, January 11 to 15, 20225 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 11 to 12, 20223 events
- Cold in Vermont, January 11, 20222 events
- Cold in Massachusetts, January 11, 20222 events
- Drought in Texas, January 11 to 31, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995529, 995533, 995535, 995532, 995537.